North Dakota, 2020Damaging Winds in North Dakota, September 2, 2020
September 2, 2020 · NWS FGF · 13 events in 5 counties and zones
A strong cold front swept across eastern North Dakota and the northwestern quarter of Minnesota during the evening of September 2nd. Around 8 pm CDT, a line of thunderstorms stretched from central Walsh County (ND) southwestward into eastern Eddy County (ND).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept across eastern North Dakota and the northwestern quarter of Minnesota during the evening of September 2nd. Around 8 pm CDT, a line of thunderstorms stretched from central Walsh County (ND) southwestward into eastern Eddy County (ND). These storms progressed nearly straight east, so that by 10:30 pm CDT, they stretched from Waskish to Bemidji to just east of Detroit Lakes (MN). These storms produced strong wind gusts at numerous locations along this track.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 2, 6:53 PM CST, 1 minute earlier.
Area forecast discussion, Sep 2, 6:53 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
753 PM CDT Wed Sep 2 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Sep 2 2020
Winds the primary concern this evening into the overnight as low
pressure traverses the CWA. Strong forcing associated with the SFC
low and along a boundary with strong cold advection will create
showers and possible thunderstorms with ML CAPE 500J/kg. This
activity is expected to move quickly west to east late this
afternoon into the evening with downdraft CAPE values up to
1000J/kg nosing into the warm sector. There in lies the potential
for showers and or thunderstorms to mix down some of the stronger
winds aloft. The HRRR has consistently developed a line of
activity with gusts over 50mph across central ND. The trend in the
CAMS has been a touch slower with the line and subsequently
bringing those strong winds into the Devils Lake area in the 6pm
time frame. With less instability in the valley those winds do
decrease as the line weakens. Mixing does increase in the wake of
the cold front within the CAA regime and the potential to mix
down 850mb winds overnight for the Devils Lake basin down into
the Wahpeton area with gusts to 50mph.
Thursday will see showers end in the east in the morning. Breezy
conditions are in store as NW winds gust to 35 mph and highs
struggle into the mid 60s.
.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Sep 2 2020
The principal opportunity for impactful weather will most likely
present itself early next week, in the form of the potential for
isolated to scattered patches of frost.
At the start on Fri, we would look for temps to trend upward into
the 70s after a cooler Thu and the trend should continue into a
seasonable Sat. A front swinging through early Sun could provide a
RW/TRW chance, but a dearth of moisture/instability would prevent
any impactful precipitation amounts. Behind the front will be colder
air lowering temps during a breezy Sun aftn.
Labor Day will offer high temps that will be most likely shy of 60
degrees for most places. Some guidance presents pcpn chances as a
system swings to the south. Then we head toward the impactful
weather chances. The possibility for areas of frost will present,
more likely Tue night into early Wed. This will largely depend on
cloud cover and wind speed. During this time frame, ensemble 850 mb
temps are projected to "MIN out" with our region in the bullseye of
some sub zero C. temps.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 753 PM CDT Wed Sep 2 2020
Several periods of strong winds will move through the region, with
directions shifting from the south to east to northwest as a cold
front moves across eastern ND and northwest MN. In addition, a
large cluster of showers and embedded strong to severe storms is
moving into eastern ND. While most of this activity should weaken
before it reaching KGFK there will still be enhanced wind gusts
possibility and a period of lighting activity. Expect
showers/storms to end late this evening/early Thursday morning,
with a period of MVFR stratus possible in northwest MN in the
morning period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 1 AM to 6 AM CDT Thursday for NDZ008-016-027-
030.
Wind Advisory until 5 AM CDT Thursday for NDZ006-007-014-015-024-
026-028-029-038-039-049-052>054.
MN...Wind Advisory from 1 AM to 6 AM CDT Thursday for MNZ001>005-007-
008-013>015-022-027-029-030-040.
SHORT TERM...JK
LONG TERM...WJB
AVIATION...DJRHazardous weather outlook, Sep 2, 2:48 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
348 PM CDT Wed Sep 2 2020
NDZ006-007-014-015-024-026-028-029-038-039-049-052>054-032100-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
348 PM CDT Wed Sep 2 2020
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...This Afternoon and Tonight
Chances for showers and thunderstorms will increase over
northeastern North Dakota this afternoon into the evening as low
pressure moves through. Some of these storms could have wind
gusts to 60mph.
Behind the low will be a period of gusty northwest winds in
eastern North Dakota tonight with gusts to 50mph possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-032100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Traill-
348 PM CDT Wed Sep 2 2020
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Chances for showers and thunderstorms will increase over
northeastern North Dakota this evening then spread eastward as
low pressure moves through. Gusts over 40mph are possible with
this shower activity into the overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 2, 5:29 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
629 PM CDT Wed Sep 2 2020
NDZ006-007-014-015-054-030015-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
629 PM CDT Wed Sep 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR BENSON...TOWNER...SOUTHERN
CAVALIER...RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calio to near Fillmore. Movement was east
at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Leeds and
Fort Totten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9985 4837 9949 4872 9949 4872 9952
4882 9952 4885 9795 4878 9795 4793 9870
4804 9985
TIME...MOT...LOC 2329Z 288DEG 45KT 4869 9896 4812 9978
CJSpecial weather statement, Sep 2, 6:04 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Wed Sep 2 2020
NDZ014-015-024-026-028-030045-
Griggs ND-Nelson ND-Eddy ND-Benson ND-Ramsey ND-
704 PM CDT Wed Sep 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENSON...SOUTHERN
NELSON...SOUTH CENTRAL RAMSEY...NORTHWESTERN GRIGGS AND EDDY COUNTIES
UNTIL 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wellsburg to 10 miles south of Denhoff.
Movement was east at 60 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
New Rockford, Maddock, McVille, Fort Totten, Sheyenne, Tolna and Red
Willow Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4791 9798 4745 9850 4759 9850 4759 9926
4767 9927 4768 9930 4785 9930 4785 9981
4802 9981 4802 9985 4804 9985
TIME...MOT...LOC 0003Z 278DEG 53KT 4789 9969 4733 10020
CJSpecial weather statement, Sep 2, 6:14 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
714 PM CDT Wed Sep 2 2020
NDZ006>008-014>016-026-027-054-030100-
Nelson ND-Pembina ND-Benson ND-Eastern Walsh County ND-Towner ND-
Western Walsh County ND-Ramsey ND-Grand Forks ND-Cavalier ND-
714 PM CDT Wed Sep 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENSON...SOUTHEASTERN
TOWNER...NORTHWESTERN GRAND FORKS...SOUTHERN CAVALIER...NORTHERN
NELSON...RAMSEY...WALSH AND SOUTHERN PEMBINA COUNTIES UNTIL 800 PM
CDT...
At 713 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hove Mobile Park to near Flora. Movement
was east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Devils Lake, Park River, Camp Grafton, Lakota, Lakewood Park, St.
Thomas and Michigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4869 9880 4864 9711 4795 9809 4798 9977
TIME...MOT...LOC 0013Z 274DEG 38KT 4863 9824 4798 9934
CJ
Thunderstorm Wind, Eddy
- When
- September 2, 6:54 PM CST
- Where
- Eddy County, 4.19 mi E of Brantford
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.600, -98.790
Several 4 to 6 inch diameter tree branches were blown down in farmstead shelterbelts.
Thunderstorm Wind, Griggs
- When
- September 2, 7:21 PM CST
- Where
- Griggs County, 2.51 mi SW of Karnak
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.250, -98.100
The wind gust speed was estimated.
Thunderstorm Wind, Grand Forks
- When
- September 2, 7:29 PM CST
- Where
- Grand Forks County, 1.16 mi SW of (Rdr)grand Forks Afb
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.940, -97.420
The wind gust was measured by a RWIS mesonet sensor.
Thunderstorm Wind, Griggs
- When
- September 2, 7:30 PM CST
- Where
- Griggs County, 6.64 mi NNE of Cooperstown
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Social Media
- Coordinates
- 47.540, -98.070
The wind gust was measured by a Davis mesonet sensor.
Thunderstorm Wind, Grand Forks
- When
- September 2, 7:33 PM CST
- Where
- Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.960, -97.380
The wind gust was measured at the Grand Forks Air Force Base.
Thunderstorm Wind, Grand Forks
- When
- September 2, 7:38 PM CST
- Where
- Grand Forks County, 2.32 mi E of Ojata
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Social Media
- Coordinates
- 47.920, -97.220
The wind gust was measured by a personal weather station.
Thunderstorm Wind, Barnes
- When
- September 2, 7:42 PM CST
- Where
- Barnes County, 1.67 mi NW of Pillsbury
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.220, -97.800
The wind gust was measured by a NDAWN mesonet sensor.
Thunderstorm Wind, Grand Forks
- When
- September 2, 7:46 PM CST
- Where
- Grand Forks County, 0.46 mi W of Powell
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.920, -97.180
The wind gust was measured at the Grand Forks International Airport.
Thunderstorm Wind, Grand Forks
- When
- September 2, 7:54 PM CST
- Where
- Grand Forks County, 1.46 mi SSE of Grand Forks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 47.900, -97.040
Tree branches were blown down on the south side of Grand Forks.
Thunderstorm Wind, Grand Forks
- When
- September 2, 7:59 PM CST
- Where
- Grand Forks County, 0.93 mi W of Grand Forks
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.920, -97.070
The wind gust was measured by a ND DOT RWIS mesonet sensor along Interstate 29.
Thunderstorm Wind, Grand Forks
- When
- September 2, 8:00 PM CST
- Where
- Grand Forks County, 0.93 mi W of Grand Forks
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.920, -97.070
A large tree was snapped in half near Riverside Park.
Thunderstorm Wind, Traill
- When
- September 2, 8:00 PM CST
- Where
- Traill County, 0.47 mi E of Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.400, -97.060
Multiple 4 to 6 inch diameter branches were blown down in Hillsboro.
Thunderstorm Wind, Grand Forks
- When
- September 2, 8:00 PM CST
- Where
- Grand Forks County, 1.96 mi SW of (Rdr)grand Forks Afb
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.930, -97.430
The wind gust was measured by a ND DOT RWIS mesonet sensor near Emerado.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 2 to 7, 202015 deaths · 33 events
- High Wind in North Dakota, September 2, 2020$200,000 · 70 kt wind · 21 events
- Flash Flooding and Damaging Winds in Kentucky, September 2 to 3, 2020$250,000 · 51 kt wind · 10 events
- Damaging Winds in Maryland, September 2, 2020$16,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, September 2, 202065 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 2 to 3, 20206 events
- Excessive Heat in North Carolina, September 2, 20204 events
- High Wind in South Dakota, September 2, 202056 kt wind · 4 events
- Wildfire and High Wind in Montana, September 2, 202052 kt wind · 3 events
- High Wind in Montana, September 2, 202063 kt wind · 3 events
- Damaging Wind and Heavy Rain in Texas, September 2, 202051 kt wind · 2 events
- Damaging Winds in Virginia, September 2, 2020$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910828, 910829, 910830, 910831, 910832, 910833, 910834, 910835, 910836, 910837, 910838, 910839, 910840.